Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 155, NWS Columbia, SC

August 6, 2015Calhoun County, Lexington County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2015, 6:42 PM EDT for Calhoun County, Lexington County, Orangeburg County, South Carolina. It was in force for 33 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2015, 6:42 PM EDT (22:42 UTC)
Expired
Aug 6, 2015, 7:15 PM EDT
In force
33 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Lexington County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 37 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:53 PM EDTTSTM WND DMG1 N Saint Matthews, SCDISPATCH REPORTED MULTIPLE TREES DOWN AROUND SAINT MATTHEWS.
Aug 6, 6:54 PM EDTTSTM WND DMG1 Nne Livingston, SCDISPATCH REPORTED A COUPLE OF TREES DOWN BETWEEN NORTH AND NEESES.
Aug 6, 7:01 PM EDTTSTM WND DMG1 Wsw Cameron, SCHIGHWAY PATROL REPORTED TREES DOWN ON CAMERON ROAD AT US 176.
Aug 6, 7:01 PM EDTTSTM WND DMG7 Ne Saint Matthews, SCDISPATCH REPORTED MULTIPLE TREES DOWN AROUND FORT MOTTE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.7 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

697 
WUUS52 KCAE 062242
SVRCAE
SCC017-063-075-062315-
/O.NEW.KCAE.SV.W.0155.150806T2242Z-150806T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
642 PM EDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHWESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 715 PM EDT

* AT 642 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 8 MILES SOUTHEAST OF GASTON...OR 17 MILES SOUTH OF 
  CAYCE...AND MOVING EAST AT 25 MPH. NICKEL SIZE HAIL MAY ALSO 
  ACCOMPANY THE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  BROOKDALE...ST. MATTHEWS...SWANSEA...NORTH...CAMERON...WOODFORD AND
  LIVINGSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3352 8072 3357 8128 3365 8119 3366 8121
      3380 8110 3377 8080 3376 8078 3377 8077
      3377 8074 3376 8074 3377 8073 3376 8070
      3376 8065 3375 8064
TIME...MOT...LOC 2242Z 274DEG 14KT 3371 8103 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:40 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 6, 5:40 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT THU AUG 6 2015

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO GREATER
PRECIPITATION CHANCES TODAY INTO FRIDAY...FOLLOWED BY DRIER AIR
RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO INCREASE ACROSS THE
AREA AS THE LINE OF CONVECTION MOVES INTO THE AREA FROM THE WEST.
SEVERAL OF THE THUNDERSTORMS HAVE REACHED SEVERE LIMITS WITH ALL
REPORTS THUS FAR COMING FROM DAMAGING WINDS. HAVE BEEN ISOLATED
REPORTS OF SMALL HAIL WITH THE LARGEST SIZE SO FAR BEING ONE HALF
INCH. LINE OF THUNDERSTORMS CURRENTLY WITH THE TROUGH RUN FROM
CENTRAL NEWBERRY COUNTY THROUGH BURKE COUNTY. EXPECT THE
THUNDERSTORMS TO CONTINUE MARCHING ACROSS THE AREA OVER THE NEXT
SEVERAL HOURS AND MOVE EAST OF THE AREA LATE THIS EVENING. SEVERE
THUNDERSTORM WATCH 475 REMAINS IN EFFECT THROUGH 10 PM. AS THE
TROUGH MOVES EAST OF THE AREA OVERNIGHT CONVECTION WILL
DIMINISH...HOWEVER WITH LIFT AHEAD OF THE APPROACHING UPPER
TROUGH AND LOW LEVEL CONVERGENCE ALONG AND AHEAD OF THE SURFACE
BOUNDARY COMBINED WITH HIGH MOISTURE IN PLACE EXPECT CHANCE OF
SHOWERS AND THUNDERSTORMS OVERNIGHT. CONCERN FOR FLOODING REMAINS
MAINLY ACROSS THE 5 POINTS AND SURROUNDING AREA. ONE TO TWO INCHES
OF RAIN IN THE BASIN YESTERDAY COMBINED WITH UP TO AN INCH ALREADY
TODAY...PLUS MORE CELLS TO THE WEST HAVE RESULTED IN ISSUING A
FLASH FLOOD WARNING THROUGH 730 PM FOR THE COLUMBIA AND
SURROUNDING AREAS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
STRONG SHORT WAVE TROUGH MOVING THROUGH THE REGION DURING THE
MORNING. SURFACE FRONTAL BOUNDARY MOVING SOUTH ACROSS THE AREA
DURING THE AFTERNOON. POPS HIGH IN THE MORNING THEN DECREASING IN
THE AFTERNOON AS STRONGEST LIFT MOVES EAST OF THE AREA. DRIER
ATMOSPHERE FOR SATURDAY. WEAK COOL ADVECTION BEHIND THE FRONT AND
DEPARTING LOW EXPECTED TO KEEP TEMPS DOWN TO NEAR CLIMATOLOGY SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS INDICATE UPPER RIDGE WILL SHIFT BACK TO THE WEST
SOME...WITH UPPER TROUGH DEEPENING OVER THE E CONUS...EARLY TO MID
NEXT WEEK. THIS ALONG WITH SOME EXPECTED INCREASE IN MOISTURE AND
INDICATIONS OF A POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING
POPS. GENERALLY ACCEPTED BLEND OF GUIDANCE.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD CONVECTION TO AFFECT THE TAF SITES INTO THE EVENING.
AIRMASS MODERATELY UNSTABLE WITH AN UPPER LEVEL DISTURBANCE CROSSING
THE REGION THROUGH 07/02Z.

CHANCES FOR SHRA/TSRA WILL CONTINUE OVERNIGHT THEN GRADUALLY
DIMINISH ON FRIDAY FROM WEST TO EAST AS THE UPPER LEVEL DISTURBANCE
MOVES TO THE COAST.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Aug 6, 3:30 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU AUG 6 2015

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-071930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
330 PM EDT THU AUG 6 2015

...SEVERE THUNDERSTORM WATCH 475 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-071930-
LANCASTER-CHESTERFIELD-
330 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 6:18 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
618 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     10 SSE MONETTA          33.71N 81.55W
08/06/2015                   AIKEN              SC   LAW ENFORCEMENT

            SHERIFF REPORTED TREES DOWN ALONG THE
            NORTHERN END OF AIKEN COUNTY.

&&

WRS
Local storm report, Aug 6, 6:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
619 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     TSTM WND DMG     7 E JACKSON             33.32N 81.68W
08/06/2015                   AIKEN              SC   LAW ENFORCEMENT

            SHERIFF REPORTED TREES DOWN EAST OF JACKSON.

&&

WRS
Local storm report, Aug 6, 6:21 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
621 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     4 SSE PELION            33.73N 81.22W
08/06/2015                   LEXINGTON          SC   TRAINED SPOTTER

            2 TREES IN ROADWAY US 178 SOUTH OF PELION.
            TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Aug 6, 6:25 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
625 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     3 N GASTON              33.86N 81.10W
08/06/2015                   LEXINGTON          SC   UTILITY COMPANY

            SCE&G REPORTED POWERLINES DOWN AND OUTAGES
            BETWEEN DIXIANA AND GASTON ON BUSBEE ROAD.

&&

WRS
Local storm report, Aug 6, 6:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
630 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND DMG     2 WNW OAK GROVE         34.00N 81.18W
08/06/2015                   LEXINGTON          SC   LAW ENFORCEMENT

            TREES IN ROADWAY I20 EB BETWEEN US 378 AND
            US1. TIME ESTIMATED BY RADAR.

&&

DA
Local storm report, Aug 6, 6:40 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
640 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      1 WSW FOREST ACRES      34.02N 80.99W
08/06/2015                   RICHLAND           SC   PUBLIC

            ROAD FLOODING AT THE INTERSECTION OF FOREST
            DRIVE AND HARRISON ROAD.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:00 PM EDTSpecial Weather StatementCAELexington60 min
Aug 6, 1:31 PM EDTSpecial Weather StatementCAELancaster, Newberry59 min
Aug 6, 2:27 PM EDTSevere Thunderstorm WarningCAEFairfield33 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAENewberry34 min
Aug 6, 3:00 PM EDTSpecial Weather StatementCAEChesterfield, Fairfield, Lancaster60 min
Aug 6, 3:55 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda35 min
Aug 6, 4:06 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
Aug 6, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lee, Lexington, Richland and 1 more58 min
Aug 6, 4:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, McCormick, Saluda55 min
Aug 6, 5:07 PM EDTSpecial Weather StatementCAENewberry38 min
Aug 6, 5:12 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more48 min
Aug 6, 5:32 PM EDTFlash Flood WarningCAELexington, Richland118 min
Aug 6, 5:36 PM EDTSpecial Weather StatementCAELee, Richland, Sumter54 min
Aug 6, 5:46 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Richland, Sumter44 min
Aug 6, 5:48 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Edgefield, Lexington, Orangeburg and 1 more57 min
Aug 6, 6:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster44 min
Aug 6, 6:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland40 min
Aug 6, 6:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg47 min
Aug 6, 6:49 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Lexington, Orangeburg, Richland116 min
Aug 6, 6:51 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Richland, Sumter54 min
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee42 min
Aug 6, 7:16 PM EDTSpecial Weather StatementCAEClarendon, Orangeburg59 min
Aug 6, 7:29 PM EDTFlash Flood WarningCAELexington, Richland2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.